Dealing with Topamax Side Effects

01 March 2006
print version send to a colleague

Now that Topamax (topiramate) is officially on the market with FDA approval for use in migraine suppression, the issue of side effects keeps coming up. Having treated many hundreds of patients with this compound, I’d like to offer some comments regarding side effects as this concerns many people who are prescribed this medication.

The most frequent side effect numerically is the sensation of tingling (called paresthesias in medicalese) that can occur randomly on the face or fingers/toes. This is seen most often after a dosage change, particularly if the dose is changed too rapidly. There is a method to not have this side effect: keep dosage changes small (ie, by 25mg per change and only weekly or thereabouts). Many times doses are doubled and this can set you up for side effects. Another recently offered way to eliminate this side effect is to chew up some Tums or a similar type of calcium carbonate (3-4 per day). This seems to help. Dividing up the doses during the day may also be helpful.

One frequent “side effect” is that carbonated beverages taste metallic, tinny, or just plain terrible. This can be a good thing because many soda drinks contain calories that you may not need!

The most concerning side effect is that of possible cognitive difficulties while taking topiramate. Although the numbers are quite low in percentages, the idea of having difficulty remembering words (word-finding difficulties) bothers anyone on any medication. Again, the only safeguard is to keep dosage changes small and to allow plenty of time before moving on to a higher dose. Indeed, one may want to keep the daytime doses very low, compared to the late evening dosing. Or, the daytime dose could be eliminated altogether as topiramate has a long (21 hour) half-life. In my practice we have had about 8 patients experience word-finding difficulties out of all the people I have treated with this agent. Usually, reducing the dose or eliminating the daytime dose does the trick.

A relatively good “side effect” is that of weight loss. About 15% of patients will experience this. They say that food holds no interest for them or that they feel full after a small portion of what they might usually eat. This is thought to be due to the carbonic anhydrase inhibition that topiramate causes. One word of caution though: do not overlook taking in sufficient fluids, as dehydration can increase predisposition to kidney stones. These are seen to a very small degree (1.4% greater than in the population at large) in patients on topiramate, especially if they are dehydrated.

Otherwise, this is a nice agent to use for migraine prophylaxis and other clinical problems.